Alert archive / Indiana / River Flood Warnings in 2020
River Flood Warning 180, NWS Indianapolis, IN
NWS Indianapolis, IN issued this river flood warning at May 18, 2020, 7:33 PM EDT for Clinton County, Tippecanoe County, Indiana. It was in force for 21 days.
The area
The counties it named.
The facts
- Issued
- May 18, 2020, 7:33 PM EDT (23:33 UTC)
- Expired
- Jun 8, 2020, 7:33 PM EDT
- In force
- 21 days
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Clinton County, IN, Tippecanoe County, IN
The radar
The Indianapolis radar (KIND), 79 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point South Fork Wildcat Creek near Lafayette (SFWI3).
- Action stage
- 8 ft
- Minor stage
- 10 ft
- Moderate stage
- 13 ft
- Major stage
- 15 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03334500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at May 18, 6:50 PM EDT, 43 minutes earlier.
Area forecast discussion, May 18, 6:50 PM EDT, 43 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 650 PM EDT Mon May 18 2020 .UPDATE... The AVIATION and NEAR TERM sections have been updated below. && .SYNOPSIS... Issued at 125 PM EDT Mon May 18 2020 Low pressure over NW Illinois is expected to sag south across Indiana to Kentucky tonight and linger in the Ohio Valley through Thursday Night. This will result in cloudy skies for much of this week along with occasional light rain showers...particularly in the afternoon and evening. The Low pressure system is expected to exit the area this weekend...allowing warmer...more humid and summer-like air to arrive in Central Indiana. && .NEAR TERM /Tonight/... ssued at 650 PM EDT Mon May 18 2020 Added small PoPs to far southwestern parts per radar trends, High Resolution Rapid Refresh and to match better adjacent offices. Previous discussion follows... Issued at 125 PM EDT Mon May 18 2020 Surface analysis early this afternoon shows low pressure in place across NE Illinois...with cyclonic surface flow across Indiana. GOES16 shows the warm and moist conveyor belt of inflow to the system over eastern Indiana and Ohio...slowly making progress east. Radar shows showers across the area mainly contained to areas beneath this warm and moist flow. Models suggest the low pressure system will drift across Indiana tonight...settling across Kentucky on Tuesday Morning. Forecast soundings and time height show plenty of lower level moisture arriving with this system...albeit with weak lift. This is a classic recipe for cloudy skies and drizzle or very light rain as the upper low lingers in the area. Thus will include some low chc pops for light precip tonight as the low slides through the area. Given our expected clouds and light precip...will trend lows at or above the NBM. Regarding the Flash flood watch...it will remain in place...but as the low slides east...the moist inflow to the system will also shift east toward Ohio. Thus threat for Heavy rains will be diminishing overnight. && .SHORT TERM /Tuesday through Thursday/... Issued at 125 PM EDT Mon May 18 2020 GFS and NAM continue to suggest the upper low is expected to meander to the Tennessee Valley by Wednesday before retrograding Northwest back to Indiana through Thursday. This is typical behavior of a cut-off low. As the low sags southward of Indiana on Tuesday...inflow to the system becomes more southeasterly...with a fetch from the Atlantic. Time heights and Forecast soundings show deeper moisture and lift arriving by late Tuesday and Wednesday Evening with pwats near 1.50 inches. Thus best chances for rain will persist on Tuesday night into Wednesday as this moist flow returns aloft. Here will trend pops at or above the NBM blends given the ample moisture in place. Given the expected rain will trend highs on Tuesday and Wednesday at or below the NBM and lows Tuesdays day night at or above the NBM. On Wednesday night and Thursday the upper low is then suggested to begin its retrograde to the northwest. This result will shift the warm and moist Atlantic inflow northeast of Indiana through Thursday. Cyclonic flow and plentiful lower level moisture will remain across the area on Wednesday night and Thursday...and Forecast soundings once again show attainable convective temperatures on Thursday along with pwats over 1 inch and a relatively moist column. Thus with weak forcing overnight...light rain/drizzle cannot be ruled out...and then on Thursday showery precip cannot be ruled out given the moisture and daytime heating. Thus will continue some pops for light precip both Wednesday Night and Thursday. && .LONG TERM /Thursday Night through Monday/... Issued at 220 PM EDT Mon May 18 2020 Ensembles suggest an upper low that will be meandering around the Ohio and Tennessee Valleys through the short term, will get kicked off to the east by Friday night as another trough moves through the Great Lakes this weekend. Decided to keep some PoPs going through Sunday to cover these systems. At this time, the ensembles are suggesting the better precipitation threat may be with the weekend system. By early next week, the ensemble solutions start to diverge on the speed regarding the next trough that may be moving into the Plains by that time, and whether a part of it will cutoff over the southern Plains. If things trend towards the slower and more cutoff solutions, conditions may be dry by next Monday. At this time, the ensembles overall are rather bullish on precipitation chances extending into next Monday. Will go with some PoPs for Monday as well, and keep an eye on the trends. && .AVIATION /Discussion for the 190000Z TAF Issuance/... Issued at 650 PM EDT Mon May 18 2020 Radar and High Resolution Rapid Refresh suggest shower coverage will be limited this evening but then increase after 06z Tuesday. Meanwhile, the GFS LAMP suggests VFR conditions will deteriorate to MVFR and worse after 06z. The SREF also does but is a bit slower. Winds will be light and variable tonight and east 10 to 15 knots with gusts to 25 knots after 17z Tuesday at KIND and KLAF. Winds at KBMG and KHUF will be less then 10 knots from the northeast and north respectively. && .IND WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Tuesday afternoon for INZ041-042-049- 056-057-064-065-071-072. && SYNOPSIS...Puma NEAR TERM...Puma/MK SHORT TERM...Puma LONG TERM....JAS AVIATION...MK
Hazardous weather outlook, May 18, 5:53 PM EDT, 1 hour 40 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 553 PM EDT Mon May 18 2020 INZ021-028>031-035>040-043>048-051>055-060>063-067>070-192200- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Vermillion-Parke-Putnam-Hendricks-Marion- Hancock-Vigo-Clay-Owen-Morgan-Johnson-Sullivan-Greene-Monroe-Brown- Knox-Daviess-Martin-Lawrence- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Vincennes, Washington, Loogootee, Shoals, Bedford, and Mitchell 553 PM EDT Mon May 18 2020 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Showers with isolated thunderstorm are possible tonight into tomorrow. Heavy rainfall is possible. Hazards: Heavy rainfall, lightning. Timing: Lightning possible through 8 pm. Heavy rain threat overnight into tomorrow Discussion: A slow moving low pressure system will keep off and on rain showers over central Indiana tonight. The slow movement of the low combined with a steady flow of moisture from the Gulf of Mexico will allow for heavy rain to develop and move over the same areas, especially across eastern portions of central Indiana. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Outlook: There are small chances for thunderstorms on Tuesday, and then every afternoon from Thursday through Sunday. Discussion: A slow moving low pressure system will keep off and on chances for showers in the forecast through the week. Instability could be available during the afternoons for a few embedded thunderstorms. More heat and moisture will be available for the weekend to bring additional thunderstorms chances. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. .STORM MOTION STATEMENT... The expected storm motion today is from the southwest around 25 MPH. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ041-042-049-056-057-064-065-071-072-192200- Delaware-Randolph-Henry-Shelby-Rush-Bartholomew-Decatur-Jackson- Jennings- Including the cities of Muncie, Winchester, New Castle, Shelbyville, Rushville, Columbus, Greensburg, Seymour, Brownstown, and North Vernon 553 PM EDT Mon May 18 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON... This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Thunderstorms are possible today and early tonight. Heavy rainfall is expected. Hazards: Heavy rainfall leading to flash flooding, lightning. Timing: Lightning possible through 10 pm. Heavy rain threat overnight into tomorrow morning. Discussion: A slow moving low pressure system will keep rain showers over eastern portions of central Indiana tonight. The slow movement of the low combined with a steady flow of moisture from the Gulf of Mexico will allow for heavy rain to develop and move over the same areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Outlook: There are small chances for thunderstorms on Tuesday, and then every afternoon from Thursday through Sunday. Discussion: A slow moving low pressure system will keep off and on chances for showers in the forecast through the week, and could continue to produce heavy rainfall into Tuesday morning. Instability could be available during the afternoons for a few embedded thunderstorms. More heat and moisture will be available for the weekend to bring additional thunderstorms chances. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. .STORM MOTION STATEMENT... The expected storm motion today is from the southwest around 25 MPH. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 8:30 PM EDT | Special Weather Statement | IND | Hendricks, Owen, Putnam | 45 min |
| May 18, 4:33 AM EDT | River Flood Warning | IND | Clay, Greene | 43 hr |
| May 18, 7:43 AM EDT | River Flood Warning | IND | Greene, Monroe, Owen | 3 days |
| May 18, 7:43 AM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 6 days |
| May 18, 7:43 AM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 5 days |
| May 18, 7:43 AM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 7 days |
| May 18, 7:43 AM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 8 days |
| May 18, 7:43 AM EDT | River Flood Warning | IND | Gibson, Knox | 9 days |
| May 18, 11:53 AM EDT | River Flood Warning | IND | Fountain, Parke, Tippecanoe, Vermillion, Warren | 6 days |
| May 18, 11:53 AM EDT | River Flood Warning | IND | Fountain, Parke, Vermillion, Warren | 9 days |
| May 18, 11:53 AM EDT | River Flood Warning | IND | Parke, Vermillion, Vigo | 9 days |
| May 18, 11:53 AM EDT | River Flood Warning | IND | Parke, Vermillion, Vigo | 21 days |
| May 18, 11:53 AM EDT | River Flood Warning | IND | Sullivan, Vigo | 8 days |
| May 18, 11:53 AM EDT | River Flood Warning | IND | Knox, Sullivan | 21 days |
| May 18, 11:53 AM EDT | River Flood Warning | IND | Knox, Sullivan | 21 days |
| May 18, 11:53 AM EDT | River Flood Warning | IND | Knox | 6 days |
| May 18, 11:53 AM EDT | River Flood Warning | IND | Gibson, Knox, Posey | 8 days |
| May 18, 11:53 AM EDT | River Flood Warning | IND | Monroe, Morgan, Owen | 5 days |
| May 18, 11:53 AM EDT | River Flood Warning | IND | Monroe, Morgan, Owen | 5 days |
| May 18, 11:53 AM EDT | River Flood Warning | IND | Tippecanoe | 4 days |
| May 18, 7:24 PM EDT | River Flood Warning | IND | Jackson, Lawrence, Washington | 4 days |
| May 18, 7:24 PM EDT | River Flood Warning | IND | Hamilton, Madison | 68 hr |
| May 18, 7:24 PM EDT | River Flood Warning | IND | Marion, Morgan | 3 days |
| May 18, 7:33 PM EDT | River Flood Warning | IND | Johnson | 21 days |
Nearby
River Flood Warnings in Indiana, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.